Alert archive / Colorado / Red Flag Warnings in 2023
Red Flag Warning 24, NWS Pueblo, CO
NWS Pueblo, CO issued this red flag warning at Apr 14, 2023, 3:47 AM MDT for Baca County, Las Animas County, Colorado. It took effect at Apr 14, 2023, 12:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 14, 2023, 3:47 AM MDT (09:47 UTC)
- In effect from
- Apr 14, 2023, 12:00 PM MDT
- Expired
- Apr 14, 2023, 6:00 PM MDT
- In force
- 6 hr
- Issued by
- NWS Pueblo, CO
Counties Baca County, CO, Las Animas County, CO
The radar
The Pueblo radar (KPUX), 149 km from the middle of the area, began a volume at 09:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 9.8 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 2674 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
190 WWUS85 KPUB 140947 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 347 AM MDT Fri Apr 14 2023 COZ233-237-150000- /O.NEW.KPUB.FW.W.0024.230414T1800Z-230415T0000Z/ Eastern Las Animas County Including Pinon Canyon- Baca County Including Springfield and Eastern Comanche Grasslands- 347 AM MDT Fri Apr 14 2023 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM MDT THIS EVENING FOR |FIRE WEATHER ZONES 233 AND 237... The National Weather Service in Pueblo has issued a Red Flag Warning for gusty winds, low relative humidity and dry fuels, which is in effect from noon today to 6 PM MDT this evening. * Affected Area...Fire Weather Zones 233 and 237. * Winds...West-Southwest 15 to 25 mph with gusts up to 40 mph. * Relative Humidity...As low as 12 percent. * Temperatures...In the lower 70s. * Impacts...Conditions will be favorable for rapid rates of fire growth and spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
2 follow-up statements
497 WWUS85 KPUB 142018 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 218 PM MDT Fri Apr 14 2023 COZ224-151230- /O.NEW.KPUB.FW.W.0025.230415T1700Z-230416T0100Z/ San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache- 218 PM MDT Fri Apr 14 2023 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM MDT SATURDAY FOR GUSTY WINDS, LOW RELATIVE HUMIDITY, AND DRY FUELS FOR FIRE WEATHER ZONE 224... The National Weather Service in Pueblo has issued a Red Flag Warning for gusty winds, low relative humidity, and dry fuels, which is in effect from 11 AM to 7 PM MDT Saturday. * Affected Area...Fire Weather Zone 224. * Winds...Northwest 15 to 25 mph with gusts up to 40 mph. * Relative Humidity...As low as 12 percent. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ COZ233-237-150000- /O.CON.KPUB.FW.W.0024.000000T0000Z-230415T0000Z/ Eastern Las Animas County Including Pinon Canyon- Baca County Including Springfield and Eastern Comanche Grasslands- 218 PM MDT Fri Apr 14 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITY, AND DRY FUELS FOR FIRE WEATHER ZONES 233 AND 237... * Affected Area...Fire Weather Zones 233 and 237. * Winds...West 15 to 20 mph with gusts up to 35 mph. * Relative Humidity...As low as 9 percent. * Impacts...Conditions will be favorable for rapid rates of fire growth and spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
414 WWUS85 KPUB 142356 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 556 PM MDT Fri Apr 14 2023 COZ233-237-150100- /O.EXP.KPUB.FW.W.0024.000000T0000Z-230415T0000Z/ Eastern Las Animas County Including Pinon Canyon- Baca County Including Springfield and Eastern Comanche Grasslands- 556 PM MDT Fri Apr 14 2023 ...RED FLAG WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 233 AND 237... The Warning will be allowed to expire on time. A cold front has pushed through the area, increasing relative humidity values above critical thresholds. $$ COZ224-151600- /O.CON.KPUB.FW.W.0025.230415T1700Z-230416T0100Z/ San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache- 556 PM MDT Fri Apr 14 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 7 PM MDT SATURDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 224... * Affected Area...Fire Weather Zone 224. * Winds...Northwest 15 to 25 mph with gusts up to 40 mph. * Relative Humidity...As low as 12 percent. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this red flag warning went out at Apr 13, 11:39 PM MDT, 4 hours 8 minutes earlier.
Area forecast discussion, Apr 13, 11:39 PM MDT, 4 hours 8 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1139 PM MDT Thu Apr 13 2023 .UPDATE... Issued at 817 PM MDT Thu Apr 13 2023 Winds have decreased and humidities are increasing across southern Colorado, therefore, the Red Flag Warning has been cancelled. UPDATE Issued at 338 PM MDT Thu Apr 13 2023 Per late coordination with surrounding WFOs, will issue winter wx advisories for the CONTDVD region and Teller county. \/Hodanish && .SHORT TERM...(This evening through Friday) Issued at 258 PM MDT Thu Apr 13 2023 Key Messages: 1) Red Flag conditions continuing into early evening. 2) Cold front moving through late tonight 3) Rain and Snow likely for quite a few areas, with heaviest snow higher elevations Pikes Peak region. 4) much cooler tomorrow. Currently... Quite a few high based convective showers were noted across the eastern plains mainly east of the interstate at 2 pm. Sfc based CAPE per SPC meso page was rather meager (<500 J/KG), but DCAPE was 500 to 1000 J/KG. It was pretty gusty across most of the area and many areas were close to or were Red Flagging due to the winds and low RH values. Over the higher terrain it was quieter as radar was not showing any considerable echoes and sat pix was showing lower cloud tops. Rest of Today into Tonight... Main concern through the rest of this afternoon will be the convective showers moving across. Given the evaporative cooling and DCAPE present, and the fact that it is already rather windy out east, we could see some gusts to 50 to 60 mph with the green blobs out east. Will continue to monitor trends for now. The other concern is Red Flag conditions will continue into the evening hours and will continua to monitor for hot spots (assuming the anvils dont get too thick) across the plains. Showers will move into the CONTDVD after midnight and will push east through the early morning hours. No winter wx hilites are anticipated for the CONTDVD region ATTM. Later tonight into tomorrow... The next concern will be the cold front that will be coming down the plains tonight. ATTM it appears FROPA will occur AOA 3-4 AM at KCOS and will slowly push down the plains tomorrow morning, likely reaching the NM border shortly after noon. Some marginal red flag conditions will be possible down along the border (especially Baca county), however westerly winds will likely gradually DEcrease in advance of the front as the gradient lessens, but will pick up from the north after the front goes by. By sunrise, POP chances will begin to increase across the higher elevations of the PPR, and will steadily increase into the late morning hours. Above 8500 feet, the snow will start to accumulate on Pikes Peak and will have the potential to become rather heavy during the afternoon. Over 6 inches will be likely over the higher elevations of the mountain, and winter weather hilites may be needed for tomorrow afternoon. By later in the afternoon temps will fall at lower elevations and expect to see snow in Woodland Park and possibly down to Monument by the mid to late afternoon time period. Snow will also spread to other southern mtn locations during the afternoon. Cant rule out some isolated thunder tomorrow afternoon, as the entire fcst area is outlooked for general thunder tomorrow. There is a possibility it may get messy snow-wise over the Palmer Divide tomorrow afternoon, depending on the snowfall rates. \/Hodanish .LONG TERM...(Friday night through Thursday) Issued at 258 PM MDT Thu Apr 13 2023 Key Messages: 1) Snow showers expected to continue over the mountains on Saturday. Some heavier bands of snow possible over northern El Paso County, with accumulating slush and lower visibility being the main hazard late Friday and early Saturday. 2) Ongoing near critical fire weather conditions for the San Luis Valley, with fire weather conditions redeveloping over the plains by Tuesday. Meteorological Discussion: Friday Night and Saturday: The cold front will have reached the New Mexico border by the beginning of the long term forecast period (6PM on Friday). While snowfall is expected to continue over the mountains, the northern mountain valleys, and Teller County, rain and snow will just be beginning over the plains. The heaviest precipitation throughout this event doesn't really line up well when it the precip-type switches over to snow over northern El Paso County, however if the system slows down a bit, perhaps some higher snowfall totals will fall. During the overnight, snowfall will be fairly persistent over the Palmer Divide due to upslope flow over the Palmer Divide, but as a trough axis passes over that region, heightened snowfall rates are possible. For the time being, a more widespread 1 to 2 inches with locally higher amounts up to around 3 to 4 inches is expected over northern El Paso County. A lot of this will melt on contact, so this system may pose more of a slush issue than snow accumulation issue on the roads. A second upper trough axis will pass over the region earlier in the morning on Saturday and its the main focus of its lift will be over the southern portion of the region. Light snow is expected to fall over the southern I-25 corridor during this period, but accumulations should be confined to around an inch or less. As the trough continues to move east, it'll create rain showers over the far southeastern plains. Lingering mountain showers, primarily over the Sawatch range will continue through the overnight and the day on Saturday in response to the upper level northwesterly flow providing upslope lift with additional accumulations around 2 to 4". So overall, looking at it from a QPF standpoint, an additional one tenth to three tenths of an inch of precip is expected over the eastern mountains and the plains, with less QPF over the eastern portions of the state. The near critical fire weather conditions look to only exist in the San Luis Valley now on Saturday. The plains will have too high relative humidities, due to colder air, to qualify for critical fire weather conditions. The San Luis Valley will have RH values right around 15% with northwest wind gusts around 30 to 40 mph. High temperatures on Saturday will be in the 40s to 50s across the mountain valleys and the plains with. Sunday through Thursday: Minimum temperatures overnight will be below freezing over the plains with values in the mid to upper 20s, so no, it probably isn't a good time start your irrigation systems yet. Upper level ridging will begin to develop over the region beginning on Sunday, which will lead to warmer and drier conditions. We are expected to get back to the 80s over the plains by Monday, with 60s over the mountain valleys. Near critical fire weather conditions will be fairly persistent over the San Luis Valley through the end of the week. Fire weather conditions begin to redevelop by Tuesday over the plains, lasting through the end of the forecast period. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1134 PM MDT Thu Apr 13 2023 A cold front will push through the southeast plains bringing a brief wind shift from the north at KCOS and KPUB before 12z. Winds will quickly shift around from the east then southeast with some VFR to high end MVFR cigs developing at KCOS during the afternoon. -SHRA will develop along this front through the afternoon with a chance for -SHRASN at KCOS during the late afternoon and early evening. KPUB will likely see -SHRA in the evening with a chance of a -RASN mix at times overnight into Saturday morning. Any accumulations will likely remain limited to an inch on grassy surfaces at best for KCOS, with less for KPUB. KALS will remain VFR with light winds overnight increasing from the southwest and gusting up to 35 kts in the afternoon. VCSH will be possible during the late afternoon and evening with winds shifting from the west then northwest. Brief cigs are more likely to remain VFR. -KT && .PUB WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from 6 AM Friday to midnight MDT Friday night for COZ058-060-066-068. Winter Weather Advisory from noon Friday to 9 AM MDT Saturday for COZ081-082. && UPDATE...SIMCOE SHORT TERM...HODANISH LONG TERM...SKELLY AVIATION...KT
Hazardous weather outlook, Apr 13, 8:17 PM MDT, 7 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 817 PM MDT Thu Apr 13 2023 COZ058>089-093>099-150230- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 817 PM MDT Thu Apr 13 2023 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Tonight Scattered to numerous snow showers will spread into the Continental Divide overnight producing accumulations of 1 to 4 inches across the higher areas with additional snowfall expected into Friday. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Snow showers will continue across the mountains Friday and rain showers will spread across most of the valleys and I-25 corridor during the afternoon and evening. Precipitation will become widespread Friday night, and snow levels will fall to between 5000 and 6000 feet. This will bring a switch over to snow for most of the I-25 corridor, especially in northern El Paso County. Rain and snow showers then linger Saturday, especially the first half of the day. Isolated thunderstorms will also be possible Friday afternoon and evening, with lightning, gusty winds and some pea size hail under a few of the stronger storms. Snow accumulations will be heaviest over the Continental Divide and Pikes Peak region, with 4 to 8 inches possible. One to 4 inches will be possible across Northern El Paso county. Elsewhere, most mountains will see accumulations in the 1 to 3 inch range, with an inch or two of slushy snow possible around Colorado Springs by Saturday morning. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over portions of the region. 31/31
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 12:52 PM MDT | Special Weather Statement | PUB | El Paso | 53 min |
| Apr 14, 1:41 PM MDT | Special Weather Statement | PUB | El Paso | 49 min |
| Apr 14, 2:18 PM MDT | Red Flag Warning | PUB | Alamosa, Conejos, Costilla, Rio Grande, Saguache | 29 hr |
| Apr 14, 2:49 PM MDT | Special Weather Statement | PUB | El Paso | 26 min |
| Apr 14, 4:15 PM MDT | Special Weather Statement | PUB | El Paso | 45 min |
| Apr 14, 4:52 PM MDT | Special Weather Statement | PUB | Bent | 38 min |
| Apr 14, 5:17 PM MDT | Special Weather Statement | PUB | Crowley | 43 min |
| Apr 14, 5:27 PM MDT | Special Weather Statement | PUB | Bent | 48 min |
| Apr 14, 5:47 PM MDT | Special Weather Statement | PUB | Prowers | 28 min |
Nearby
Red Flag Warnings in Colorado, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.